Hail, De Soto
- When
- May 13, 2:30 PM CST to 2:35 PM CST
- Where
- De Soto County, Lewisburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.870, -89.820
A mesoscale convective system moved through the Mid-South during the morning hours. This system generated outflow boundaries that when combined with surface heating and an upper level disturbance moving through the region produced scattered thunderstorms later in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system moved through the Mid-South during the morning hours. This system generated outflow boundaries that when combined with surface heating and an upper level disturbance moving through the region produced scattered thunderstorms later in the day. A few storms were severe with large hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 2:02 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 302 PM CDT FRI MAY 13 2011 .DISCUSSION... SKIES ARE PARTLY TO MOSTLY CLOUDY THIS AFTERNOON WITH TEMPERATURES RANGING FROM THE MID 60S TO LOWER 80S. THUNDERSTORMS...SOME PRODUCING LARGE HAIL ARE MOVING ACROSS EAST ARKANSAS AND THE MISSOURI BOOTHEEL AND WILL BE MOVING ACROSS THE MISSISSIPPI RIVER SHORTLY. A SEVERE THUNDERSTORMS REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 7 PM. UPPER LEVEL LOW WAS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON AND WILL MOVE EAST TONIGHT ACROSS THE FORECAST AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE AHEAD OF THE LOW BUT SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER THE LOW PASSES THROUGH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ESPECIALLY OVER EASTERN SECTIONS OF THE FORECAST AREA. BEHIND THE UPPER LOW AND ASSOCIATED COLD FRONT...COOLER AIR WILL MOVE INTO THE FORECAST AREA ON SATURDAY AS AFTERNOON TEMPERATURES WILL STRUGGLE TO REACH 70 DEGREES. SATURDAY NIGHT SHOULD REMAIN DRY AND COOLER. BY SUNDAY...AN UPPER LEVEL TROUGH WILL SWING SOUTH THROUGH THE CENTRAL PLAINS AND EVENTUALLY INTO THE FORECAST AREA SUNDAY NIGHT AND MONDAY. AS A RESULT...SOME ISOLATED SHOWERS ARE POSSIBLE OVER NORTHERN SECTIONS OF THE FORECAST AREA DURING THE DAY SUNDAY. SCATTERED SHOWERS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE ENTIRE FORECAST AREA AS THE TROUGH MOVES THE REGION. HIGH PRESSURE WILL BUILD INTO THE REGION STARTING MONDAY NIGHT BRINGING A PERIOD OF DRY WEATHER AND PLEASANT BELOW NORMAL TEMPERATURES FROM MONDAY NIGHT THROUGH THURSDAY. ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE SOUTHERN PLAINS THURSDAY NIGHT AND FRIDAY. THIS LOW WILL SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. HYDROLOGY... THE MAIN STEM MISSISSIPPI RIVER WILL REMAIN ABOVE MAJOR FLOOD STAGE LEVELS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AREAS THAT HAVE BEEN FLOODED DUE TO THE NEAR RECORD MISSISSIPPI RIVER FLOODING WILL LIKELY CONTINUE TO EXPERIENCE FLOODED CONDITIONS FOR THE NEXT SEVERAL DAYS...POSSIBLY FOR THE NEXT COUPLE OF WEEKS FOR SOME LOCATIONS. SMALLER TRIBUTARIES OFF OF THE MAIN STEM MISSISSIPPI RIVER MAY SEE RISES IF HEAVIER RAINFALL DOES FALL OVER THE BASINS TODAY...AS RUNOFF WILL NOT BE ABLE TO ESCAPE THE SMALLER RIVERS DUE TO CONTINUED BACK WATER FLOOD ISSUES ASSOCIATED WITH THE MISSISSIPPI RIVER. ARS && AVIATION... 18Z TAF CYCLE THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN ARKANSAS AND WILL MOVE ACROSS THE MIDSOUTH THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE AT ALL SITES...WITH KJBR HAVING THE EARLIEST STORMS AND KTUP HAVING THE LATEST. A FEW STORMS HAVE DEVELOPED ACROSS CENTRAL MISSISSIPPI THAT WILL ALSO NEED TO BE WATCHED IN CASE THEY ARRIVE AT TUPELO EARLIER THAN EXPECTED. THUNDERSTORMS WILL BRING GUSTY WINDS...LOWER VISIBILITIES AND LOWER CEILINGS. A COLD FRONT WILL MOVE THROUGH AFTER THE STORMS...CAUSING WINDS TO VEER FROM SOUTHWEST TO WEST NORTHWEST. WINDS WILL BEGIN TO WEAKEN LATER THIS EVENING. CEILINGS WILL REMAIN MVFR AFTER STORMS AND COLD FRONT...HOWEVER LOW CLOUDS AND FOG ARE EXPECTED TO MOVE IN AFTER MIDNIGHT TONIGHT AND LAST THROUGH MOST OF THE EARLY MORNING HOURS. KMEM WILL REMAIN IN MVFR CONDITIONS...HOWEVER IFR CONDITIONS ARE POSSIBLE BUT WAS NOT CONFIDENT ENOUGH TO PUT INTO THE KMEM TAF JUST YET. KMKL...KTUP...AND KJBR ARE EXPECTED TO SEE IFR CONDITIONS. CLOUDS WILL BEGIN TO LIFT SLIGHTLY AFTER SUNRISE TOMORROW BUT STILL REMAIN MVFR THROUGH THE REST OF THE TAF CYCLE. RRH && .PRELIMINARY POINT TEMPS/POPS... MEM 58 69 51 65 / 40 20 10 10 MKL 57 67 48 63 / 60 30 10 20 JBR 57 68 48 64 / 30 20 10 20 TUP 57 71 52 68 / 70 20 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 504 AM CDT FRI MAY 13 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 504 AM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH TODAY. THE PRIMARY SEVERE WEATHER RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY ALSO BE SOME ISOLATED FLASH FLOODING IN AREAS WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS. HISTORIC RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER WITH LEVEES BEING STRESSED AT SOME LOCATIONS. BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER REMAIN OF SERIOUS CONCERN. OTHER AREA RIVERS ARE ALSO IN MODERATE OR MAJOR FLOOD. PLEASE REMAIN UPDATED WITH THE LATEST FLOOD WARNINGS AND FOLLOW ANY EVACUATION ORDERS ISSUED BY YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS...INCLUDING PERSISTENT MAJOR FLOODING ALONG THE MISSISSIPPI RIVER. BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER WILL REMAIN OF SERIOUS CONCERN. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE WEATHER OR NEW FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1227 PM CDT FRI MAY 13 2011 ARZ027-035-048-131800- CROSS AR-ST. FRANCIS AR-POINSETT AR- 1227 PM CDT FRI MAY 13 2011 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 100 PM CDT FOR... CROSS COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS... NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 5 MILES SOUTH OF FAIR OAKS AT 1227 PM CDT... MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CROSS...POINSETT AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR HARRISBURG...PARKIN...VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3559 9105 3564 9056 3509 9053 3504 9105 TIME...MOT...LOC 1727Z 251DEG 26KT 3516 9099
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
121 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 7 NE DALTON 36.49N 91.06W
05/13/2011 E1.75 INCH RANDOLPH AR LAW ENFORCEMENT
&&
CCDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT FRI MAY 13 2011
ARZ008-009-017-018-MOZ113-131945-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-DUNKLIN MO-
217 PM CDT FRI MAY 13 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER DELAPLAINE AT 217 PM CDT...MOVING
NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CLAY...DUNKLIN...GREENE...LAWRENCE AND RANDOLPH COUNTIES...
INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...
CORNING...MALDEN...MARMADUKE...PIGGOTT...POCAHONTAS...RECTOR AND
WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3636 8997 3615 9027 3604 9114 3648 9084
3650 9077 3651 9023 3654 9022 3655 9020
3660 9020 3663 9016 3663 8996
TIME...MOT...LOC 1917Z 236DEG 24KT 3623 9069PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD 2 SW JENNETTE 35.14N 90.44W
05/13/2011 ST. FRANCIS AR PUBLIC
2 SEPARATE 18 WHEELER TRUCK DRIVERS REPORTED A FUNNEL
CLOUD ALONG I-40 BETWEEN MILE MARKERS 260 AND 265.
&&
RRHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 5 SW COVINGTON 35.52N 89.71W
05/13/2011 TIPTON TN BROADCAST MEDIA
ABC NEWS REPORTED THAT A VIEWER CALLED IN A FUNNEL CLOUD
SOUTHWEST OF THE TOWN OF COVINGTON. VIEWER LIVES IN
SOUTHEAST COVINGTON...BUT WAS LOOKING TOWARDS MILLINGTON.
FUNNEL CLOUD CAME HALF WAY TO THE GROUND.
0323 PM HAIL MUNFORD 35.45N 89.80W
05/13/2011 E0.75 INCH TIPTON TN PUBLIC
PENNY SIZE HAIL NEAR MUNFORD.
&&
RRHThe Memphis radar (KNQA), 53 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter to golfball size hail fell south of Holly Springs.
Heavy rain caused flash flooding in the College Hill area. Numerous roads were flooded.
Straight line winds knocked down trees along County Road 514 and County Road 515.
Straight line winds knocked down trees across Amory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319106, 319113, 319117, 319127, 319128, 319129.